Indiana, 2001

Damaging Winds in Indiana, July 8, 2001

July 8, 2001 · NWS IWX · 6 events in 3 counties and zones

6 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 8, 2:20 PM EST, 2 hours 8 minutes earlier.

Area forecast discussion, Jul 8, 2:20 PM EST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
220 PM EST SUN JUL 8 2001

ALTHOUGH LOW LVLS HAVE DRIED OUT A BIT OVER THE N-NE PORTION OF CWA
TDY, MSAS INDICATES CONTD INSTABILITY OVR CWA WITH LI'S -1 NORTH TO
-7 SOUTH. HWVR, LATEST LAPS SOUNDINGS AND LACK OF CU SUGGEST CAP
HOLDING. TSTMS JUST NORTH OF STNRY FRONT OVR NW IL IN RESPONSE TO WK
S/WV MOVG ESE ACRS IA. THESE STORMS SHD EVENTUALLY TURN MORE SE
ALONG 850-300MB THKNS CONTOURS, BUT PRBLY NOT BEFORE AFFECTING
S-SWRN PORTION OF OUR CWA LATE THIS AFTN AND THIS EVENING. WL
MENTION PSBLY SVR FAR S-SW WHERE GREATEST INSTABILITY IN PLACE AND
SPC PLANNING SVR TSTM WATCH.

MODELS INDICATE TROF OVR ERN CAN/NE US WL GRDLY DEEPEN NEXT COUPLE
OF DAYS. THIS SHD RESULT IN SLOW SOUTHWARD MOVEMENT OF SFC BNDRY.
AMS EXPECTED TO BE UNSTABLE OVR CWA AGAIN MON AFTN, BUT, WITH LACK
OF ANY FORCING MECHANISM WILL CONT WITH DRY FCST ATTM. AMS XPCD TO
REMAIN UNSTABLE TUE, AS WK A WK CDFNT MOVES SOUTH THRU ERN
GRTLKS...THIS COULD TRIGGER SOME TSTMS IN OUR AREA SO WL CONT WITH A
CHC IN FCST.

TEMPS SHD GRDLY COOL IN RESPONSE TO DEEPENING TROF TO OUR NE.
COMPROMISE BTWN FAN/MAV/FWC SEEMS REASONABLE.

.IWX...NONE

DJT

In the hours before

Special weather statement, Jul 8, 12:00 PM EST, 4 hours 28 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-082000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1200 PM EST SUN JUL 8 2001

...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER PORTIONS OF
NORTHERN INDIANA THIS AFTERNOON AND THIS EVENING...

A FRONTAL SYSTEM WILL BE NEARLY STATIONARY FROM CENTRAL INDIANA TO
NORTHWEST ILLINOIS THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE
EXPECTED TO MOVE EAST-SOUTHEAST IN THE VICINITY OF THE FRONT. SOME
OF THESE STORMS MAY BE SEVERE...WITH THE MAIN THREAT DAMAGING WINDS.

THE RISK OF SEVERE STORMS IS GENERALLY SOUTH OF A WINAMAC TO WABASH
TO PORTLAND LINE. THE MOST LIKELY TIME OF OCCURRENCE FOR SEVERE
WEATHER IS LATE THIS AFTERNOON AND THIS EVENING.

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND THIS
EVENING.

MONITOR NOAA WEATHER RADIO...OR LOCAL RADIO OR TELEVISION STATIONS
TODAY TO HEAR THE LATEST WEATHER INFORMATION FROM THE NATIONAL
WEATHER SERVICE.

The radar

The Northern Indiana radar (KIWX), 84 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, White

When
July 8, 4:28 PM EST
Where
White County, 3 mi S of Wolcott
Measured
58 kt (67 mph)
Reported by
TRAINED SPOTTER
Coordinates
40.667, -86.100

Thunderstorm Wind, White

When
July 8, 4:30 PM EST
Where
White County, Wolcott
Reported by
LAW ENFORCEMENT
Coordinates
40.717, -86.450

Several trees down in Wolcott.

Thunderstorm Wind, Miami

When
July 8, 5:09 PM EST
Where
Miami County, 1 mi SW of Bunker Hill
Reported by
EMERGENCY MANAGER
Coordinates
40.767, -87.033

Several trees down blocking road.

Thunderstorm Wind, Cass

When
July 8, 5:10 PM EST
Where
Cass County, Logansport
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
40.717, -87.033

Large tree blown onto garage.

Thunderstorm Wind, Miami

When
July 8, 5:10 PM EST
Where
Miami County, Bunker Hill
Reported by
EMERGENCY MANAGER
Coordinates
40.750, -86.350

Numerous trees and power lines down.

Thunderstorm Wind, Cass

When
July 8, 5:10 PM EST
Where
Cass County, Clymers
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
40.650, -86.117

Five homes slightly damaged and garage moved off foundation. Trees down throughout town.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2001Every state in 2001This day in weather historyWarnings in Indiana, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5253212, 5253213, 5253215, 5253214, 5253285, 5253286.